Idaho, 2014

Hail and Damaging Wind in Idaho, August 22, 2014

August 22, 2014 · NWS PIH · 6 events in 2 counties and zones

Multiple reports of hail and funnel clouds occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Multiple reports of hail and funnel clouds occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 22, 12:50 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 22, 12:50 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT FRI AUG 22 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY. AN UNCHARACTERISTICALLY DEEP
AND WET LOW PRESSURE SYSTEM WAS NOTED OVER PENDLETON WITH NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS OVERSPREADING SE IDAHO AHEAD OF
THE LOW THIS AFTERNOON. THE MODELS INDICATE THAT THE LOW WILL SHIFT
OVER SUN VALLEY TONIGHT...IDAHO FALLS SATURDAY AFTERNOON AND THEN
BILLINGS SATURDAY NIGHT WITH ACCOMPANYING PRECIPITATION GENERALLY
TAPERING OFF SOME LATE TONIGHT AND THEN REDEVELOPING ACROSS THE
CNTRL AND ERN MOUNTAINS AND THE UPPER SNAKE PLAIN SATURDAY AFTERNOON
BEFORE TAPERING OFF FROM WEST TO EAST ACROSS SRN IDAHO SATURDAY
NIGHT/SUNDAY AS THE LOW LIFTS NE OF THE REGION. NUMEROUS SHOWERS ARE
ANTICIPATED OVER THE CNTRL MOUNTAINS THROUGH THE EVENING...SOME
HEAVY AT TIMES. THUS WILL CONTINUE THE FLASH FLOOD WATCH...PRIMARILY
FOR THE BURN SCARS...THROUGH MIDNIGHT. HUSTON

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. SECONDARY ENERGY
DROPS INTO THE WRN EXTENT OF THE EXITING TROUGH SUNDAY NIGHT/MONDAY
BRINGING SCATTERED SHOWERS TO THE REGION MONDAY/MONDAY NIGHT.
CLEARING SKIES AND A PERIOD OF DRIER WEATHER WILL FOLLOW TUESDAY
THROUGH THURSDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE NRN
GREAT BASIN. FOR THE WEEKEND...THE GFS IS PROJECTING THAT HURRICANE
MARIE...NOW LOCATED WEST OF ACAPULCO...WILL LIFT NW AND EVENTUALLY
GET SWEPT INTO YET ANOTHER PAC THROUGH SWEEPING INTO THE NW COAST
SATURDAY AFTERNOON. WE WILL OBVIOUSLY BE WATCHING THESE DEVELOPMENTS
WITH INTEREST. HUSTON
&&

.AVIATION...CURRENT WV/IR IMAGERY SHOWING UPPER LOW DEEPENING OVER
PAC NW THIS AFTERNOON WITH JET STREAK DYNAMICS ENHANCING CONVECTION
OVER SOUTHEAST IDAHO. EXPECT MAINLY VFR CONDITIONS TODAY...BUT
HEAVIER SHOWERS MAY PRODUCE SOME LOWER VISIBILITY. WITH SOME
CLEARING EXPECTED OVER THE SNAKE PLAIN TONIGHT AND ABUNDANT
LOW-LEVEL MOISTURE...PIH AND IDA MAY SEE SOME CIG/VIS ISSUES IN THE
MORNING. HINSBERGER
&&

.FIRE WEATHER...ACTIVE WEATHER WILL CONTINUE THROUGH TOMORROW NIGHT
AS UPPER LOW DRIFTS FROM THE COLUMBIA RIVER BASIN INTO SOUTHEAST
IDAHO. INSTABILITY...LIFT AND MOISTURE ARE ALL IN PLACE THIS
AFTERNOON TO PRODUCE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WHICH SHOULD DIMINISH SOMEWHAT OVERNIGHT. LOCALLY HEAVY RAINFALL MAY
PRODUCE FLASH FLOODING...ESPECIALLY IN RECENT BURN AREAS. UPPER LOW
TOMORROW AFTERNOON WILL DRIFT INTO THE YELLOWSTONE AREA...AND MODELS
SHOWING MODERATE TO HEAVY PRECIPITATION WRAPPING AROUND INTO FIRE
ZONES 475 AND 476...THEN DRIFTING OVER ZONES 410 AND 411 IN THE
EASTERN HIGHLANDS TOMORROW EVENING. WEATHER LOOKS A LITTLE QUIETER
ON SUNDAY...BUT ANOTHER UPPER DISTURBANCE WILL LIKELY IMPACT THE
REGION ON MONDAY. THE SYSTEM WILL FOCUS THE PRECIPITATION MAINLY
OVER THE HIGHER ELEVATIONS. CONDITIONS SHOULD RAPIDLY IMPROVE BY
TUESDAY AND UPPER RIDGING SHOULD LEAD TO DRIER WEATHER THROUGH THE
END OF THE WEEK.  HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT IDZ018-031-032.
&&

In the hours before

Special weather statement, Aug 22, 11:01 AM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1201 PM MDT FRI AUG 22 2014

IDZ017-018-020-031-032-221915-
BUTTE ID-BLAINE ID-CUSTER ID-
1201 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  WESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 8 MILES WEST OF GROUSE TO 6
MILES NORTH OF CAREY...MOVING EAST-NORTHEAST AT 25 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS AS THEY ADVANCE INTO THE ARCO AREA BY 115
PM MDT.

LOCATIONS IMPACTED THROUGH 115 PM MDT INCLUDE...
   GROUSE...
   DARLINGTON...
   ARCO...

LAT...LON 4377 11379 4403 11300 4354 11331 4327 11412
TIME...MOT...LOC 1759Z 245DEG 20KT 4373 11373 4339 11395

HUSTON
Local storm report, Aug 22, 11:09 AM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1209 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HEAVY RAIN       BERN                    42.33N 111.38W
08/22/2014  M0.32 INCH       BEAR LAKE          ID   TRAINED SPOTTER

            0.32 INCHES OF RAIN IN THE LAST 20 MINUTES AND STILL
            RAINING.

1207 PM     HEAVY RAIN       BERN                    42.33N 111.38W
08/22/2014  M0.32 INCH       BEAR LAKE          ID   CO-OP OBSERVER

            0.32 INCHES OF RAIN FALL IN THE LAST 20 MINUTES AND STILL
            RAINING.

&&

DPHELPS
Special weather statement, Aug 22, 11:18 AM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1218 PM MDT FRI AUG 22 2014

IDZ022-024-221900-
ONEIDA ID-FRANKLIN ID-
1218 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF RIDGEDALE...MOVING NORTHEAST AT 25
MPH.

MODERATE RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM AS IT PASSES THROUGH THE STATE FIRE SCAR SOUTHWEST OF MALAD
THROUGH 100 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   CHERRY CREEK...STATE FIRE SCAR...

LAT...LON 4229 11207 4228 11199 4226 11198 4226 11194
      4217 11183 4199 11222 4200 11248
TIME...MOT...LOC 1817Z 230DEG 23KT 4200 11236

HUSTON
Special weather statement, Aug 22, 12:37 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
137 PM MDT FRI AUG 22 2014

IDZ017-022-222100-
MINIDOKA ID-LINCOLN ID-CASSIA ID-BLAINE ID-
137 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 5 MILES SOUTH OF KIMBERLY TO
8 MILES EAST OF ROGERSON TO JACKPOT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS AS THEY LIFT
NORTHEAST INTO THE BURLEY AREA THROUGH 300 PM MDT.

LOCATIONS IMPACTED THROUGH 300 PM MDT INCLUDE...
   BURLEY...HEYBURN AND PAUL...
   MARION AND RUPERT...
   VIEW...

LAT...LON 4241 11429 4242 11409 4251 11407 4254 11399
      4254 11394 4276 11395 4277 11400 4302 11339
      4261 11343 4212 11391 4203 11428
TIME...MOT...LOC 1936Z 243DEG 26KT 4248 11434 4225 11440
          4205 11462

HUSTON
Special weather statement, Aug 22, 1:36 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
236 PM MDT FRI AUG 22 2014

IDZ017-222130-
LINCOLN ID-BLAINE ID-
236 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF SHOSHONE...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES
NORTHEAST OF RICHFIELD THROUGH 330 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   RICHFIELD...

LAT...LON 4324 11393 4301 11374 4283 11425 4299 11438
TIME...MOT...LOC 2036Z 238DEG 11KT 4296 11421

HUSTON
Special weather statement, Aug 22, 1:47 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT FRI AUG 22 2014

IDZ017-022-222145-
MINIDOKA ID-CASSIA ID-BLAINE ID-
247 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 345 PM MDT

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
BURLEY TO 20 MILES EAST OF JACKPOT...AND MOVING EAST AT 25 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   BURLEY...
   HEYBURN...
   MARION...
   VIEW...
   ELBA... ALMO AND  IDAHOME...

LAT...LON 4199 11427 4200 11429 4205 11429 4255 11393
      4268 11318 4266 11323 4263 11324 4263 11320
      4261 11317 4200 11362 4198 11376
TIME...MOT...LOC 2046Z 257DEG 23KT 4250 11387 4197 11425

HUSTON

The radar

The Pocatello radar (KSFX), 121 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
August 22, 2:16 PM MST to 2:35 PM MST
Where
Lincoln County, Richfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.050, -114.170

Golf ball sized hail reported in Richfield.

Funnel Cloud, Lincoln

When
August 22, 2:29 PM MST to 2:45 PM MST
Where
Lincoln County, Dietrich
Reported by
Law Enforcement
Coordinates
42.900, -114.270

The Lincoln County sheriff reported a funnel cloud at mile marker 42 on Highway 24.

Thunderstorm Wind, Lincoln

When
August 22, 2:40 PM MST to 3:00 PM MST
Where
Lincoln County, 18 mi NNE of Shoshone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.171, -114.264

Near the Lincoln and Blaine County border the sheriff reported thunderstorm wind gusts blew a car off the road.

Hail, Lincoln

When
August 22, 2:45 PM MST to 3:00 PM MST
Where
Lincoln County, Richfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.050, -114.170

One inch hail reported in the city of Richfield.

Funnel Cloud, Lincoln

When
August 22, 2:52 PM MST to 3:05 PM MST
Where
Lincoln County, Dietrich
Reported by
Law Enforcement
Coordinates
42.900, -114.270

The Lincoln County sheriff reported a funnel cloud near Kinzie Butte.

Funnel Cloud, Blaine

When
August 22, 3:17 PM MST to 3:30 PM MST
Where
Blaine County, 5 mi S of Bellevue
Reported by
Other Federal Agency
Coordinates
43.398, -114.270

Federal employee spotted a funnel cloud 5 miles south of the city of Bellevue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540682, 540685, 540686, 540687, 540684, 540683.